Kentucky, 2012

Flash Flooding and Heavy Rain in Kentucky, March 8, 2012

March 8, 2012 · NWS PAH · 11 events in 7 counties and zones

An unseasonably warm, moist and unstable airmass combined with a cold front moving southeast across the region produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An unseasonably warm, moist and unstable airmass combined with a cold front moving southeast across the region produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 5:27 AM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Mar 8, 5:27 AM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CST THU MAR 8 2012

.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION... /ISSUED 318 AM CST THU MAR 8 2012/

SHORT TERM.../TODAY THROUGH SATURDAY NIGHT/
AS FRONTAL BOUNDARY JUST TO THE NORTH AND WEST OF OUR CWA
CONTINUES ITS SOUTHEAST TREK...PRECIP COVERAGE SHOULD CONTINUE TO
INCREASE THROUGH THE MORNING HOURS.

LATEST MODEL GUIDANCE SHOWS THE PROGRESS OF THE BOUNDARY TO BE
SLOW BUT STEADY. WITH PLENTY OF MOISTURE TO WORK WITH...TODAY
CATEGORICAL POPS WILL MIGRATE SLOWLY SOUTHEAST ACROSS OUR CWA WITH
THE BOUNDARY. SURFACE INSTABILITY STILL HARD TO COME BY...BUT
THERE SHOULD BE ENOUGH ELEVATED INSTABILITY TO WARRANT THE MENTION
OF THUNDER.

THIS AFTERNOON PRECIP CHANCES WILL DIMINISH FROM NORTHWEST TO
SOUTHEAST...AND BY 6 PM THE BEST PRECIP CHANCES WILL BE LIMITED TO
THE SOUTHEAST THIRD OF THE CWA. BEFORE ENDING...PRECIP WILL LINGER
OVER THE EXTREME SOUTHERN SECTIONS THROUGH THE EVENING HOURS AND
POSSIBLY SLIGHTLY PAST MIDNIGHT.

HIGH PRESSURE OVERSPREADING THE REGION IN THE WAKE OF THIS SYTEM
WILL KEEP THE REGION DRY WITH MORE SEASONAL TEMPERATURES THROUGH
SATURDAY MORNING. BY SATURDAY AFTERNOON THE COMBINATION OF RETURN
FLOW ON THE BACK SIDE OF THE HIGH AND AN APPROACHING STORM SYSTEM
WILL GENERATE PRECIPITATION THAT WILL BEGIN TO SPREAD NORTHEAST
ACROSS THE AREA.

LONG TERM.../SUNDAY THROUGH WEDNESDAY/
THE GEM/ECMWF/GFS SOLUTIONS DIFFER AS TO THE LOCATION AND TIMING OF
A FORMERLY SW CONUS CUT-OFF LOW...AS IT EJECTS TOWARD THE MIDDLE OF
THE COUNTRY. THE UKMET SEEMED TO AGREE BEST WITH THE ECMWF IN THE
MID LEVELS. THE MODEL BLEND INDICATES THAT WDSPRD WARM ADVECTION
RAINS WILL BE OCCURRING BY SUNDAY...ALONG WITH SOME TSTM ACTIVITY.
AS THE MID LEVEL LOW/SHRTWV WRAPS UP MON...WE MAY DRY SLOT ACCORDING
TO SOME MODELS. HOWEVER...DECREASING CHANCES OF PCPN WERE LEFT IN
THE FORECAST FOR MON AND MON NIGHT TO ACCOMODATE FOR UNCERTAINTIES
SUCH AS A GFS-LIKE SOLUTION WHICH INDICATES A SECONDARY WAVE MOVING
NEAR THE PAH FORECAST AREA IN THE SWRLY MID LEVEL FLOW ON MON.

AFTER A DRY INTERVAL...THERE MAY BE ANOTHER SFC BOUNDARY THAT MAY
SINK TOWARD OUR REGION...DRIVEN BY A NRN STREAM IMPULSE. THIS COULD
TRIGGER SOME SCATTERED TO WDLY SCATTERED SHOWERS OR TSTMS. A GRADUAL
OVERALL WARMING TREND WILL BE SEEN NEXT WEEK.

&&

.AVIATION...
VFR TO MVFR CIGS/VSBYS AS SHRA/TSRA MOVE ACROSS ALL TAF SITES
TODAY. SOUTHWEST WINDS AT 10 TO 20 MPH WILL VEER AROUND TO THE
NORTHWEST IN THE WAKE OF A COLD FRONTAL PASSAGE. SHRA/TSRA WILL
DIMINISH FROM THE NORTHWEST EARLY THIS AFTERNOON ALONG WITH
IMPROVING CIGS/VSBYS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JP
LONG TERM....DB
Hazardous weather outlook, Mar 8, 3:36 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CST THU MAR 8 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE HEARTLAND. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PARTS OF THE REGION FROM
SUNDAY THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 5 heavy rain. Local standard time, as filed.

Heavy Rain, Christian

When
March 8, 11:30 AM CST
Where
Christian County, 2.34 mi NE of Merrittstown
Reported by
Trained Spotter
Coordinates
36.875, -87.542

Rainfall of 2.10 inches caused flooding of low lying areas.

Heavy Rain, Marshall

When
March 8, 12:18 PM CST
Where
Marshall County, 1.49 mi SSW of Benton
Reported by
Trained Spotter
Coordinates
36.850, -88.360

Rainfall of 2.0 inches was recorded.

Heavy Rain, Calloway

When
March 8, 1:31 PM CST
Where
Calloway County, 0.69 mi S of Murray
Reported by
COOP Observer
Coordinates
36.610, -88.320

Three inches of rainfall was recorded.

Flash Flood, Carlisle

When
March 8, 5:00 PM CST
Where
Carlisle County, 1.4 mi NW of Cunningham to 0.28 mi ENE of Magee Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.936, -88.895

Flash Flooding produced 1 to 3 feet of water over Kentucky Highway 1820 at mile marker 1, and over Kentucky Highway 1628 between mile marker 3 and 4.

Flash Flood, Fulton

When
March 8, 5:00 PM CST
Where
Fulton County, 1.05 mi WSW of State Line to 2.47 mi NNE of Jordan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.514, -89.138

Water covered Kentucky Highway 1128 between mile marker 5 and 6 and Kentucky Highway 94 between mile marker 7 and 11 where the road was closed. Water was also over the road on Kentucky Highway 94 between mile marker 24 and 26 at Willingham Bottoms and between Cayce and U.S. highway 51.

Flash Flood, Hickman

When
March 8, 5:00 PM CST
Where
Hickman County, 2.11 mi W of Clinton to 2.79 mi SE of Clinton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.674, -89.018

Water covered the road on Kentucky Highway 58 between mile marker 6 and 8 as well as on Kentucky Highway 307 between mile marker 13 and 15.

Flash Flood, Marshall

When
March 8, 5:00 PM CST
Where
Marshall County, 1.2 mi SSW of Benton to 0.86 mi W of Dogtown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.854, -88.358

Highway 1462 was closed due to high water between mile marker 0 and 1.

Flash Flood, Christian

When
March 8, 6:53 PM CST
Where
Christian County, 0.55 mi W of Hopkinsville to 1.49 mi ENE of Gainsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.850, -87.490

Water was over several roads north of Hopkinsville.

Heavy Rain, Christian

When
March 8, 6:53 PM CST
Where
Christian County, 0.88 mi NW of Gracey
Reported by
Trained Spotter
Coordinates
36.880, -87.660

Total rainfall of 3.83 inches was recorded.

Flash Flood, Calloway

When
March 8, 7:30 PM CST
Where
Calloway County, 2.18 mi NW of Hazel to 1.53 mi E of Murray
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.523, -88.347

Water was over U.S. Highway 641 near Phillips Road, Kentucky Highway 299 from the 0 to 1 mile marker, Kentucky Highway 783 between mile marker 5 and 7, Kentucky Highway 1550 between mile marker 4 and 5 near Doran Road, and Kentucky Highway 893 at mile marker 15 to 17.

Heavy Rain, Trigg

When
March 8, 8:35 PM CST
Where
Trigg County, Cadiz
Reported by
COOP Observer
Coordinates
36.870, -87.820

Rainfall of 3.95 inches was recorded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374111, 374112, 374113, 374102, 374104, 374105, 374106, 374107, 374114, 374109, 374204.